Alert archive / Michigan / Tornado Warnings in 2019
Tornado Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Mar 14, 2019, 7:10 PM EDT for Jackson County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2019, 7:10 PM EDT (23:10 UTC)
- Expired
- Mar 14, 2019, 7:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Jackson County, MI
The radar
The Detroit radar (KDTX), 91 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 6:08 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WFUS53 KGRR 142310
TORGRR
MIC075-142345-
/O.NEW.KGRR.TO.W.0001.190314T2310Z-190314T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
710 PM EDT THU MAR 14 2019
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Southeastern Jackson County in south central Michigan...
* Until 745 PM EDT.
* At 710 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Cement City, or 9 miles south of Vandercook Lake,
moving northeast at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brooklyn and Sunset Beach around 715 PM EDT.
Napoleon and Norvell around 720 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8438 4226 8413 4207 8413
TIME...MOT...LOC 2310Z 231DEG 48KT 4206 8433
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BORCHARDT2 follow-up statements
708
WWUS53 KGRR 142325
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
725 PM EDT THU MAR 14 2019
MIC075-142345-
/O.CON.KGRR.TO.W.0001.000000T0000Z-190314T2345Z/
Jackson MI-
725 PM EDT THU MAR 14 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR EAST
CENTRAL JACKSON COUNTY...
At 725 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Manchester, moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4226 8413 4209 8413 4216 8426
TIME...MOT...LOC 2325Z 230DEG 39KT 4217 8414
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DUKE722
WWUS53 KGRR 142330
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
730 PM EDT THU MAR 14 2019
MIC075-142339-
/O.CAN.KGRR.TO.W.0001.000000T0000Z-190314T2345Z/
Jackson MI-
730 PM EDT THU MAR 14 2019
...THE TORNADO WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Michigan.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4226 8413 4209 8413 4216 8426
TIME...MOT...LOC 2329Z 231DEG 48KT 4221 8407
$$
BORCHARDTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:33 PM EDT, 37 minutes earlier.
Area forecast discussion, Mar 14, 6:33 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 633 PM EDT Thu Mar 14 2019 LATEST UPDATE... Update .SYNOPSIS... Issued at 304 PM EDT Thu Mar 14 2019 - Next few hours will be the window for severe weather - Snow showers arrive Friday - Seasonal temperatures for much of the period && .UPDATE... Issued at 633 PM EDT Thu Mar 14 2019 The line of severe thunderstorms will continue to move east and out of our CWA by 730 pm. I plan to drop the counties in the severe thunderstorm watch at that time. Surface winds have turned to the southwest and have started to gusty in the 30 to 40 mph range. I at this point plan to keep the wind advisory going till 11 pm as forecast since winds should increase farther as the cold air continues to come in. && .DISCUSSION...(This evening through next Thursday) Issued at 304 PM EDT Thu Mar 14 2019 The combination of favorable 0 to 3 km CAPE along 0 to 1 km helicity and very low lcl's support an increased risk for severe weather. Water vapor imagery shows a decent vort lobe pivoting thru IL as well. The storms upstream have not shown stronger organization yet, but will need to monitor trends very closely. The storms should be pulling east of Lansing 7 to 8 pm. Gusty winds still a risk around any storms and also behind the passage of the wave. Gusts to 45 mph still possible so no change to the advisory headline. Colder air moves in from the west tonight through Friday. We will still see considerable snow melt. This combined with storm total rainfalls of mostly a half inch to an inch could still allow for flooding across the watch area. We will keep it going for now. With temperatures going below freezing Friday night some icy spots look possible on the roadways. A low risk for impacts at this time. The rest period looks rather quiet as more of a zonal flow develops. Fairly close to seasonable temperatures are expected. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 121 PM EDT Thu Mar 14 2019 Multiple rounds of thunderstorms are expected through about 00z. Impacts will accompany these storms to aviators will need to monitor the latest. Without the storms the winds will be gusting over 25 knots at times with 40 knots possible. The winds will be shifting as well especially around any storms. MVFR ceilings look likely tonight with some light rain. There is a risk for IFR. As the colder air moves in from the west...a transition to snow is forecasted for Friday morning. && .HYDROLOGY... Issued at 126 PM EDT Thu Mar 14 2019 A general one third inch of rain fell across West Michigan since Wednesday morning. The heaviest rain fell along and west of Grand Rapids with isolated amounts between one half and three quarters of an inch. Lesser amounts...around one tenth of an inch...were reported along and east of US Highway 127. Temperatures remained well above freezing overnight across the region...which continued the melting of any remaining snow pack. Runoff from rainfall and snowmelt will continue to move through the river systems into next week. An additional one quarter to one half inch of rain is expected through Friday morning. The convective nature of precipitation today will result in more localized heavy rainfall. Significant rises are expected on most of the mainstem rivers across West Michigan. The Chippewa at Mount Pleasant...Maple at Maple Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and the Grand at Comstock Park and Robinson Township may rise above flood stage with minor flooding possible. Other forecast points are currently expected to remain below flood stage. The mild temperatures and rainfall have resulted in significant breakup of ice in area rivers. While the overall threat of ice jam development has decreased the threat is greatest for locations across Central Michigan in the White and Muskegon Chippewa basins. People with interests along rivers in Central Michigan should continue to be alert for rapid changes in river levels. && .GRR WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EDT this evening for MIZ037-043>046- 050>052-056>059-064>067-071>074. && UPDATE...WDM SYNOPSIS...MJS DISCUSSION...MJS AVIATION...MJS HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 200 PM EDT Thu Mar 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 200 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Several rounds of showers and embedded thunderstorms are expected today. Some of the storms could be severe with damaging winds and large hail possible. Isolated tornadoes could occur. Even without the storms some winds gusts in the 45 to 55 mph range are possible into this evening. Water levels will be rising on area streams and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Recent rainfall and snow melt will lead to river rises across the area into the weekend. People living along streams and rivers can expect rises over the course of the next week. The biggest rises will likely occur north of I-96 where more snowmelt will take place. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BORCHARDT MJS
In the hours before
Local storm report, Mar 14, 6:29 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
629 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD NEWAYGO 43.42N 85.80W
03/14/2019 NEWAYGO MI EMERGENCY MNGR
REPORTS OF MULTIPLE ROADS CLOSED DUE TO
FLOODING IN NEWAYGO COUNTY. REPORTS OF 1.5
INCHES OF RAIN TODAY COMBINED WITH SNOWMELT.
&&
EDLocal storm report, Mar 14, 6:34 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 1 E EAST LANSING 42.74N 84.46W
03/14/2019 M0.25 INCH INGHAM MI PUBLIC
NEAR HAGADORN RD AND GRAND RIVER AVE
&&
WFELVERLocal storm report, Mar 14, 6:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 SSE CHARLOTTE 42.56N 84.82W
03/14/2019 M1.25 INCH EATON MI TRAINED SPOTTER
REPORTED AT 813 EAST SHAW ST, CHARLOTTE MI.
HAIL MEASURED FROM 1 INCH TO 1.25 INCH.
ESTIMATE TIME PERIOD WAS 6PM TO 6:05PM.
&&
EDLocal storm report, Mar 14, 6:37 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 N LANSING 42.74N 84.55W
03/14/2019 M0.25 INCH INGHAM MI TRAINED SPOTTER
REPORTED AT LANSING COMMUNITY COLLEGE,
LANSING MI.
&&
EDLocal storm report, Mar 14, 6:38 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 ENE CHARLOTTE 42.57N 84.82W
03/14/2019 M1.00 INCH EATON MI TRAINED SPOTTER
REPORTED AT ISLAND HIGHWAY AND INTERSTATE
69, CHARLOTTE MI.
&&
EDLocal storm report, Mar 14, 6:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL DIMONDALE 42.65N 84.64W
03/14/2019 M0.88 INCH EATON MI BROADCAST MEDIA
RELAYED BY WLNS.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:48 AM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more | 13 hr |
| Mar 14, 2:01 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 29 min |
| Mar 14, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Mar 14, 4:44 PM EDT | Special Weather Statement | GRR | Kent | 46 min |
| Mar 14, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 25 min |
| Mar 14, 5:08 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
| Mar 14, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 28 min |
| Mar 14, 5:37 PM EDT | Special Weather Statement | GRR | Eaton | 53 min |
| Mar 14, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Mar 14, 6:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham | 34 min |
| Mar 14, 6:12 PM EDT | Areal Flood Warning | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 20 hr |
| Mar 14, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 39 min |
| Mar 14, 7:05 PM EDT | River Flood Warning | GRR | Gratiot | 21 hr |
Nearby
Tornado Warnings in Michigan, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.